Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 41, NWS Topeka, KS

May 8, 2005Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2005, 3:14 PM CDT for Republic County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 3:14 PM CDT (20:14 UTC)
Expired
May 8, 2005, 3:45 PM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Republic County, KS

The radar

The Grand Island radar (KUEX), 94 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 2:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 082014
SVRTOP
KSC157-082045-
/O.NEW.KTOP.SV.W.0041.050508T2014Z-050508T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
314 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 345 PM CDT

* AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BELLEVILLE...OR ABOUT 16 MILES NORTH OF
  CONCORDIA...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CUBA...
  MUNDEN...

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3984 9739 3971 9763 3978 9774 3997 9755

$$
2 follow-up statements
000 
WWUS53 KTOP 082031
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT SUN MAY 8 2005

KSC029-082100-
/O.CON.KTOP.SV.W.0042.000000T0000Z-050508T2100Z/
CLOUD-
330 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR CLOUD
COUNTY...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF CONCORDIA...
MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...
RURAL RESIDENTS OF CLOUD COUNTY.

AT 328 PM CDT...TRAINED SPOTTER REPORTED QUARTER SIZE HAIL 6 MILES 
NORTH OF GLASCO.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3948 9784 3938 9768 3943 9756 3964 9736
      3964 9777

$$
000 
WWUS53 KTOP 082042
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
341 PM CDT SUN MAY 8 2005

KSC157-082051-
/O.EXP.KTOP.SV.W.0041.000000T0000Z-050508T2045Z/
REPUBLIC-
341 PM CDT SUN MAY 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN REPUBLIC COUNTY
EXPIRES AT 345 PM CDT...

AT 341 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3982 9740 3971 9759 3977 9765 3984 9762
      3993 9755

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:25 AM CDT, 11 hours 49 minutes earlier.

Area forecast discussion, May 8, 3:25 AM CDT, 11 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 AM CDT SUN MAY 8 2005

.DISCUSSION...
INITIAL CONCERN IS PRECIP AND SEVERE WEATHER CHANCES LATER THIS
AFTERNOON AND EVENING...THEN FRONTAL POSITION AND PRECIP CHANCES
MID/LATE WEEK.

OVERNIGHT CONVECTION HAS WORKED OFF TO THE NORTHEAST INTO NORTHWEST
MISSOURI.  ABUNDANT CLOUD COVER STILL ACROSS MUCH OF KANSAS.  SPC
PAINTS SLIGHT RISK ACROSS THE ENTIRE CWA.  KEPT ALL BUT EASTERN CWA
DRY AS CONVECTION SHOULD HOLD OFF UNTIL SURFACE LOW / COLD FRONT
MOVE INTO CENTRAL KANSAS THIS AFTERNOON.  SHOULD ALSO SEE SOME
BREAKS IN THE CLOUDS LATER TO AID IN DESTABILIZATION.  THINKING THAT
STORMS WILL GET GOING LATE THIS AFTERNOON ACROSS NORTHCENTRAL KANSAS
AND MOVE INTO EASTERN SECTIONS DURING THE EVENING HOURS.

CLOSED LOW AT H5 CENTERED IN SOUTHWEST SOUTH DAKOTA EARLY THIS
MORNING.  SLOW MOVEMENT EAST PROGGED BY BOTH THE GFS AND NAM WITH H5
TROUGH AXIS STRETCHED FROM LOW CENTER IN EASTERN SOUTH DAKOTA
THROUGH THE EASTERN SECTIONS OF NEBRASKA...KANSAS...AND OKLAHOMA BY
MONDAY MORNING.  H5 RIDGE BUILDS IN THROUGH WEDNESDAY 00Z BEFORE THE
REGION COMES UNDER THE INFLUENCE OF DIGGING WESTERN U.S. LONG WAVE
TROUGH.  SOUTHWEST FLOW ALOFT ALONG WITH SEVERAL SHORTWAVES WORKING
THROUGH THE BASE OF THE TROUGH AND INTO THE CENTRAL PLAINS.  VERY
ACTIVE WEATHER PATTERN EXPECTED FROM MID WEEK THROUGH THE WEEKEND
WITH THIS SET UP.

AT THE SURFACE...GFS AND NAM SHOW LOW PRESSURE IN SOUTH DAKOTA
BECOMING VERTICALLY STACKED AND FILLING THROUGH MONDAY MORNING.
ASSOCIATED COLD FRONT PULLS THROUGH THE TOP CWA MONDAY
MORNING...WITH GFS A FEW HOURS FASTER THAN THE NAM.  SOME THOUGHT ON
GOING DRY ON MONDAY MORNING BUT KEPT POPS IN EASTERN CWA IN CASE
BOUNDARY SLOWS PER NAM.

LEE SIDE CYCLOGENESIS EVIDENT ON TUESDAY WITH WARM FRONTAL BOUNDARY
ACROSS NORTHERN KANSAS/SOUTHERN NEBRASKA BY WEDNESDAY 00Z.  KEPT
THIS PERIOD DRY AS MOISTURE SHOULD BE LIMITED AT THIS TIME.  LOW
PRESSURE / TROUGHING STAYS EAST OF CWA THROUGH FRIDAY 06Z WHEN GFS
BRINGS BOUNDARY INTO THE TOP CWA.  BOUNDARY VERY SLOW TO PUSH
THROUGH SO COULD HAVE AN EXTENDED PERIOD OF SIGNIFICANT RAIN...KEPT
PRECIPITATION CHANCES THROUGH SATURDAY AFTERNOON.  MID WEEK THROUGH
THE WEEKEND LOOK TO BE A VERY CHALLENGING PERIOD WITH SHORTWAVES AND
BOUNDARIES AFFECTING THE REGION.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, May 8, 4:36 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
436 AM CDT SUN MAY 8 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-091000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
436 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY AND
TONIGHT.  THUNDERSTORMS MAY BE SEVERE ACROSS NORTH CENTRAL KANSAS
THIS AFTERNOON...AND ACROSS NORTHEAST AND EAST CENTRAL KANSAS LATE
THIS AFTERNOON AND EVENING.  LARGE HAIL WILL BE THE PRIMARY HAZARD
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE WEDNESDAY THROUGH
SATURDAY...WITH SOME OF THESE STORMS POSSIBLY PRODUCING HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, May 8, 2:33 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
233 PM CDT SUN MAY 8 2005

KSZ008>012-020>024-034>038-054-090200-
BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-LYON-MARSHALL-MORRIS-NEMAHA-
OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...MANHATTAN AND MARYSVILLE
233 PM CDT SUN MAY 8 2005

SEVERE THUNDERSTORM WATCH NUMBER 234 IS IN EFFECT UNTIL
900 PM CDT AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              WASHINGTON            NEMAHA
MARSHALL              BROWN                 CLOUD
JACKSON               CLAY                  RILEY
POTTAWATOMIE          OTTAWA                GEARY
WABAUNSEE             DICKINSON             MORRIS
LYON

SOME CITIES IN THE WATCH ARE...

EMPORIA               ABILENE               JUNCTION CITY
MANHATTAN             CLAY CENTER           CONCORDIA
MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 8, 2:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
252 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             NORWAY                  39.70N 97.77W
05/08/2005  1.00 INCH        REPUBLIC           KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, May 8, 3:11 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 SSW BELLEVILLE        39.76N 97.67W
05/08/2005  1.00 INCH        REPUBLIC           KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:42 PM CDTSevere Thunderstorm WarningTOPRepublic33 min
May 8, 3:18 PM CDTSevere Thunderstorm WarningTOPCloud42 min
May 8, 4:28 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington47 min
May 8, 5:10 PM CDTSevere Thunderstorm WarningTOPClay50 min
May 8, 5:14 PM CDTSevere Thunderstorm WarningTOPWashington47 min
May 8, 5:43 PM CDTSevere Thunderstorm WarningTOPDickinson22 min
May 8, 5:46 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington59 min
May 8, 6:16 PM CDTSevere Thunderstorm WarningTOPClay29 min
May 8, 6:45 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington45 min
May 8, 6:49 PM CDTSevere Thunderstorm WarningTOPClay44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.